Canadian Journal of Anaesthesia

, Volume 43, Issue 7, pp 691–693

Preoperative marijuana inhalation — An airway concern

Authors

  • AnnMarie Mallat
    • Anesthesia Department, H3580Stanford University Medical Center
  • Joseph Roberson
    • California Ear Institute at Stanford
  • John G. Brock-Utne
    • Anesthesia Department, H3580Stanford University Medical Center
Clinical Reports

DOI: 10.1007/BF03017953

Cite this article as:
Mallat, A., Roberson, J. & Brock-Utne, J.G. Can J Anesth (1996) 43: 691. doi:10.1007/BF03017953

Abstract

Purpose

Cannabis Sativa (marijuana) may cause a variety of respiratory disorders including uvular oedema. This case illustrates that uvular oedema secondary to marijuana inhalation may cause a potentially serious postoperative clinical problem.

Clinical features

A healthy 17-yr-old man who inhaled marijuana prior to general anaesthesia. In the recovery room, after an uneventful general anaesthetic, acute uvular oedema resulted in post operative airway obstruction and admission to hospital. The uvular oedema was treated successfully with dexamethasone.

Conclusion

Recent inhalation of marijuana before general anaesthesia may cause acute uvular oedema and post operative airway obstruction. The uvular oedema can be easily diagnosed and treated.

Key words

abuse: marijuanaairway: obstructionanaesthesia: postoperativecomplications: uvular oedemapharmacology: dexamethasone, marijuana

Résumé

Objectif

Le cannabis sativa (marijuana) peut provoquer plusieurs problèmes respiratoires dont l’oedème de la luette. Cette observation montre que l’oedème de la luette secondaire à l’inhalation de marijuana peut être à l’origine d’un problème clinique postopératoire grave.

Caractéristiques cliniques

Un jeune homme de 17 ans ayant inhalé depuis peu de la marijuana subit une anesthésie générale. À la salle de réveil, après une anesthésie générale sans incident, un oedème de la luette provoque une obstruction des voies respiratoires et son admission à l’hôpital. L’oedème se dissipe avec le dexométhasone.

Conclusion

L’inhalation récente de marijuana avant une anesthésie générale peut provoquer un oedème aigu de la luette avec obstruction des voies respiratoires. Cette affection est facile à diagnostiquer et à traiter.

Download to read the full article text

Copyright information

© Canadian Anesthesiologists 1996